New Jersey, 2004

Heavy Rain in New Jersey, April 12 to 13, 2004

April 12 to 13, 2004 · NWS PHI · 15 events in 15 counties and zones

A slow moving low pressure at both the surface and aloft produced periods of rain across New Jersey from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the evening of the 12th, before sunrise on the 13th, around Noon EDT on the 13th and during the evening of the 13th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure at both the surface and aloft produced periods of rain across New Jersey from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the evening of the 12th, before sunrise on the 13th, around Noon EDT on the 13th and during the evening of the 13th. Two day storm totals averaged between 2.0 inches and 4.0 inches with the highest amounts in the southeast part of the state. The heavy rain caused poor drainage flooding and ponding of water in fields and in low lying areas during heavier precipitation bursts. Precipitation amounts were lighter in Sussex County. The heavy rain also caused stream and river flooding in Mercer and Somerset Counties.Specific storm totals included 4.09 inches in Margate (Atlantic County), 3.61 inches in Estell Manor (Atlantic County), 3.25 inches in Wildwood (Cape May County), 2.74 inches at the Atlantic City International Airport, 2.70 inches in Pennsauken (Camden County), 2.62 inches in West Deptford (Gloucester County), 2.53 inches in Trenton (Mercer County), 2.44 inches in Seabrook (Cumberland County), 2.40 inches in Bound Brook (Somerset County), 2.37 inches in Somerville (Somerset County), 2.34 inches in New Lisbon (Burlington County), 2.32 inches in Somerdale (Camden County), 2.31 inches in Wrightstown (Burlington County), 2.26 inches in Millville (Cumberland County), 2.13 inches in Wertsville (Hunterdon County), 2.05 inches in Chatham (Morris County), 2.00 inches in Columbia (Warren County) and Mount Laurel (Burlington County), 1.96 inches in Riegelsville (Warren County), 1.95 inches in Flemington (Hunterdon County), 1.81 inches in Hightstown (Mercer County) and 1.71 inches in Long Valley (Morris County). The low pressure system responsible for the heavy rain moved from Mississippi the morning of the 12th slowly northeast into Alabama during the evening of the 12th, extreme eastern Tennessee on the morning of the 13th, near Philadelphia early in the evening of the 13th and reached the Berkshires of Massachusetts just after midnight EDT on the 14th. The slow movement permitted this low pressure system to gather moisture from both the Gulf of Mexico and Atlantic Ocean and dropped it onto the Middle Atlantic States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 12, 2:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 12, 2:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT MON APR 12 2004

WE WILL BE ISSUING A FFA WITH THIS FCST PKG AS THE MDLS HAVE BEEN
CONSISTENT ON BRINGING HVY RAIN ACRS OUR CWA DURG THE DAY ON TUE.
WHL IT DOES NOT APR WE WILL GET INTO THE CLOUD FREE PART OF THE WARM
SECTOR...TSRAS SHLD ROLL ACRS THE RGN TMRW ENHANCING OUR PTNL FOR
HVYR RAIN. EVENT TOTALS SHLD BE AVGG BTWN 1 TO 2 INCHES AND COULD BE
UP ARND THREE INCHES IF TSRAS OCR IN SCTD LOCNS. FLOODING PBLMS
BEGIN WITH ABT 2 IN STORM TOTALS AND A 2 TO 3 INCH BASINWIDE EFFECT
WILL CAUSE SGFCNT RISES...IF NOT FLOODING...ON ALL AREA STREAMS AND
RIVERS.

WE WILL BE LEANING TWD THE ETA FOR THE FIRST 36HRS AS THE GFS HAS
ACTUALLY TRENDED TWD ITS SOLN FROM YDA/S 12Z RUN. THE GFS SFC LO
24HR PROG IS NOW ABT 300 MILES FTHR S TUE MRNG CLOSER TO THE PATH
THE ETA HAS HAD ALL ALG. IT GETS MURKIER AFT WED NGT AS THE ETA
CLOSES THE LOW ALF AND HAS THE SLOEST EWD SOLN THEREAFTER. IT IS
SLGTLY FASTER THAN THE ITS 00Z RUN...BUT NOT THAT MUCH SLOR THAN THE
ECMWF. THE OTHER MDLS...GFS INCLUDED...HAVE BCM FASTER AND MORE
PROGRESSIVE AND WE HAVE OPTED BY THU NGT TO SPLIT THE DIF.

SHORTER TERM TNGT THRU TUE NGT - NOT MUCH MDL DISAGREEMENT TNGT AS
MANY INGREDIENTS COMING TOGETHER FOR A SOAKING RAIN. ONE COULD
ALMOST PICK ANY MET PARAMETER (LLJ, STG LLVL WAA, GREAT ISENTROPIC
LIFT, DVRG ALF) TO SUPPORT IT IF LOOKING AT DOWNSTREAM RADARS WASN/T
ENUF. MDL QPFS GENERALLY BTWN 1/2 INCH AND INCH THRU 12Z WITH THE
CAN GEM SLGTLY WETTER. SO WE SEE NO CHG TO PREV FCST OF RAIN. THIS
WAA SHOT UNFORTUNATELY WILL PRIME THE AREA FOR WHAT MIGHT COME LATER
IN THE DAY ON TUE. GFS MOS NOW THAT ITS PARENT SOLN HAS THE LOW FTHR
TO THE SE SEEMS MORE IN LINE WITH ONLY A BEGRUDGING RISE OF TEMPS
TWD MRNG.

WHL MDL DIFS CONT TO EXIST WITH RESPECT TO THE AXIS OF HVY RAIN (NJ
VS PA)...THEY ALL HAVE PART OF OUR CWA AS THEIR FAVORED AREA. THERE
SEEMS TO BE A GENERAL AGREEMENT THAT THE GREATEST INSTAB ON TUE DAY
WILL BE TO THE LEE OF THE APLCHNS IN VA AND NC AND THIS CONVECTION
IN A WEAKENED FORM SHLD MOVE NEWD ACRS OUR CWA. THE ETA SEEMS TO
FAVOR THE ERLR PART OF THE DAY...WHL THE GFS LATER IN THE AFTN.
LOGICALLY SPEAKING THE LATTER PART WOULD MAKE MORE SENSE GIVEN THE
RAIN COOLED AIR HAS TO BE MODIFIED AND WARMED EVEN TO OUR SE. SO TO
THAT END WE WILL LEAN TWD THE GFS. THE INSITU COOL AIR DAMG WILL
PBLY SAVE THE BULK OF OUR CWA FROM A SVR WX THREAT AS WE SHLD RMN
LONGER IF NOT COMPLETELY IN THE MARINE/WAA RAIN INDCD AIR MASS.
THERE IS ENUF INSTAB ABV THIS INVERSION TO MAINTAIN THE THUNDER AND
IF NOT THAT AT LEAST SOME CONVECTIVE PCPN. WITH PWATS OF ABT 1.5
THIS CAN EASILY TRANSLATE INTO LOCALLY HVYR DOWNPOURS. ALSO CONCERN
RMNS THAT THE VEGETATION IS BEHIND SCHEDULE. MOS MAX TEMPS ARE
PRETTY TIGHTLY CLUSTERED AND WON/T BE STRAYING...WE WENT SLGTLY BLO
THEM OUT OF RESPECT FOR THE RAIN COOLED AIR.

THE FCST MDLS ARE A BIT FASTER IN ENDING THE HVYR PCPN THREAT EITHER
BY EVE OR DEFINITELY IN THE EVE. CUR FCST ALRDY REFLECTS THIS AND WE
WON/T BE CHANGING IT MUCH. IN SPITE OF MDL DIF BEYOND TUE
NGT...THERE IS STILL GENERAL AGREEMENT THRU THIS TIME PERIOD. THE
DEEP TROP CONNECTION IS EXPECTED TO BE E OF US BY THEN AND DEPENDING
UPON WHICH MDL ONE CHOOSES...WE MIGHT EVEN GET DRY SLOTTED. WE HAVE
LEANED TWD THE COOLER ETA/GFS MOS WHICH S/B CORRECT EITHER BECAUSE
OF A WEAK ONSHR FLOW AND/OR COOLING FROM THE HVYR RAIN.

LONGER TERM - WED THRU MON - MDL DIFS START TO CROP ATTM WITH THE
ETA/ECMWF CLOSING OFF THE LOW AND PROGRESSING IT MORE SLOWLY THAN
THE GFS/UKMET/CAN SEF. THE DIFS HAVE ACTUALLY INCREASED FROM YDA.
THE GENERAL TREND EVEN WITH THE ETA/ECMWF IS A BIT MORE
PROGRESSIVE...SO WE WILL COMP BTWN THE TWO. NO MATTER WHICH MDL IS
PICKED FOR WED...THERE S/B SUFFICIENT MSTR AND INSTAB FOR SCTD SHRAS
...AND BASED ON THE ETA LI TSRA. GFS MOS MAX TEMPS LOOK TOO WARM
UNLESS THE WHL SYS PROGRESSES MUCH SLOWER THAN CUR EXPECTED. BEYOND
THAT WE WILL CARRY A CHC OF A MRNG SHRA THU AND GO DRY AFTER THAT.
SHLD BE PRETTY QUIET AFT THAT. LATEST 12Z GFS LOOKS MORE IN LINE
WITH THE CAN SEF AND ECMWF WITH BRINGING A BACKDOOR INTO NY STA ON
THE WEEKEND. ATTM THIS DOES NOT SAG FAR ENUF S TO AFFECT US AND IS
IN LINE WITH MDL CONSENSUS FROM YDA. ONLY MNTN OF PCPN WILL BE IN
THE EVE MON FAR N. BY THEN WITH AN OFSHR FLOW AND H8 TEMPS ARND
10C...WE SHLD SEE TEMPS IN THE 70S AWAY FROM THE CST AND SANS ELEV
LET SPRING REALLY BEGIN.

MARINE...SCA CONT FOR THE CST AND LWR DE BAY.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR TUE AND TUE NGT PAZ054/055/060>062/067/071.
NJ...FLOOD WATCH FOR TUE AND TUE NGT NJZ001/007>010/012/013/015>019.
DE...FLOOD WATCH FOR TUE AND TUE NGT DEZ001.
MD...FLOOD WATCH FOR TUE AND TUE NGT MDZ008.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...SCA LOWER BAY.

TFG
Hazardous weather outlook, Apr 12, 3:42 AM EST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 AM EDT MON APR 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
442 AM EDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ON TUESDAY...THE CONTINUED RAINFALL WHICH SHOULD BE HEAVY AT
TIMES...COULD ALLOW FLOODING TO DEVELOP ON SMALLER STREAMS AND IN
HIGHLY URBANIZED AREAS. ADDITIONALLY...THUNDERSTORMS WILL BE
DEVELOPING AND SOME OF THE THUNDERSTORMS COULD HAVE STRONG GUSTY
WINDS AND HAIL.

ON WEDNESDAY...THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT SPOTTER ACTIVATION IS
POSSIBLE ON TUESDAY.

STAUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy rain. Local standard time, as filed.

Heavy Rain, Atlantic

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Atlantic County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Heavy Rain, Burlington

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Burlington County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Heavy Rain, Camden

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Camden County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Heavy Rain, Cape May

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Cape May County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Heavy Rain, Cumberland

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Cumberland County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Heavy Rain, Gloucester

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Gloucester County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Heavy Rain, Hunterdon

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Hunterdon County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Heavy Rain, Mercer

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Mercer County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Heavy Rain, Middlesex

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Middlesex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Heavy Rain, Monmouth

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Monmouth County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heavy Rain, Morris

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Morris County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Heavy Rain, Ocean

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Ocean County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Heavy Rain, Salem

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Salem County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Heavy Rain, Somerset

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Somerset County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Heavy Rain, Warren

When
April 12, 6:00 PM EST to April 13, 9:00 PM EST
Where
Warren County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393120, 5393121, 5393122, 5393123, 5393124, 5393125, 5393126, 5393127, 5393128, 5393129, 5393130, 5393131, 5393132, 5393133, 5393134.